Lithuanian Mathematical Journal

, Volume 59, Issue 1, pp 67–80 | Cite as

On the Distribution of Polynomial Discriminants: Totally Real Case

  • Denis V. KoledaEmail author


We study the distribution of the discriminant D(P) of polynomials P from the class Pn(Q) of all integer polynomials of degree n and height at most Q. We evaluate the asymptotic number of polynomials P ∈ Pn(Q) having all real roots and satisfying the inequality |D(P)|X as Q→∞and X/Q2n−2 0.


polynomial discriminant totally real zeros conjugate algebraic numbers integer polynomials 


primary 11J25 secondary 11N45 11C08 65H04 26C10 



  1. 1.
    V. Beresnevich, V. Bernik, and F. Götze, Integral polynomials with small discriminants and resultants, Adv. Math., 298:393–412, 2016, available from:
  2. 2.
    V. Bernik, V. Beresnevich, F. Götze, and O. Kukso, Distribution of algebraic numbers and metric theory of Diophantine approximation, in Limit Theorems in Probability, Statistics and Number Theory, Springer Proc. Math. Stat., Vol. 42, Springer, Berlin, Heidelberg, 2013, pp. 23–48, available from:
  3. 3.
    V. Bernik, N. Budarina, and F. Götze, Exact upper bounds for the number of the polynomialswith given discriminants, Lith. Math. J., 57(3):283–293, 2017, available from:
  4. 4.
    V. Bernik, N. Budarina, and H. O’Donnell, Discriminants of polynomials in the Archimedean and non-Archimedean metrics, Acta Math. Hung., 154(2):265–278, 2018, available from:
  5. 5.
    V. Bernik, F. Götze, and O. Kukso, Lower bounds for the number of integral polynomials with given order of discriminants, Acta Arith., 133(4):375–390, 2008, available from:
  6. 6.
    V. Bernik, F. Götze, and O. Kukso, On the divisibility of the discriminant of an integral polynomial by prime powers, Lith. Math. J., 48(4):380–396, 2008, available from:
  7. 7.
    Y. Bugeaud and M. Mignotte, Polynomial root separation, Int. J. Number Theory, 6(3):587–602, 2010, available from:
  8. 8.
    H. Davenport, On a principle of Lipschitz, J. Lond. Math. Soc., 26(3):179–183, 1951, available from: https: “On a principle of Lipschitz”, J. Lond.Math. Soc.,
  9. 9.
  10. 9.
    H. Davenport, A note on binary cubic forms, Mathematika, 8:58–62, 1961, available from:
  11. 10.
    J.-H. Evertse, Distances between the conjugates of an algebraic number, Publ. Math., 65(3–4):323–340, 2004.MathSciNetzbMATHGoogle Scholar
  12. 11.
    J.-H. Evertse and K. Győry, Discriminant Equations in Diophantine Number Theory, New Math. Monogr., Vol. 32, Cambridge Univ. Press, Cambridge, 2017, available from: 10.1017/CBO9781316160763.Google Scholar
  13. 12.
    F. Götze, D. Kaliada, and M. Korolev, On the number of integral quadratic polynomials with bounded heights and discriminants, preprint, 2013 (in Russian), arXiv:1308.2091.Google Scholar
  14. 13.
    F. Götze and D. Zaporozhets, Discriminant and root separation of integral polynomials, Zap. Nauchn. Sem. POMI, 441:144–153, 2015, available from:
  15. 14.
    K. Győry, Sur les polynômes à coefficients entiers et de discriminant donné, Acta Arith., 23:419–426, 1973, available from:
  16. 15.
    K. Győry, Sur les polynômes à coefficients entiers et de discriminant donné. II, Publ. Math., 21:125–144, 1974.MathSciNetzbMATHGoogle Scholar
  17. 16.
    K. Győry, Sur les polynômes à coefficients entiers et de discriminant donné. III, Publ. Math., 23(1–2):141–165, 1976.MathSciNetzbMATHGoogle Scholar
  18. 17.
    K. Győry, On polynomials with integer coefficients and given discriminant. IV, Publ. Math., 25(1–2):155–167, 1978.MathSciNetzbMATHGoogle Scholar
  19. 18.
    K. Győry, On polynomials with integer coefficients and given discriminant. V: p-adic generalizations, Acta Math. Acad. Sci. Hung., 32(1-2):175–190, 1978, available from:
  20. 19.
    K. Győry, Polynomials and binary forms with given discriminant, Publ.Math., 69(4):473–499, 2006, available from:
  21. 20.
    D. Kaliada, F. Götze, and O. Kukso, The asymptotic number of integral cubic polynomials with bounded heights and discriminants, Lith. Math. J., 54(2):150–165, 2014, available from:
  22. 21.
    D. Koleda, An upper bound for the number of integral polynomials of third degree with a given bound for discriminants, Vestsi Nats. Akad. Navuk Belarusi, Ser. Fiz.-Mat. Navuk, 3:10–16, 2010 (in Russian).Google Scholar
  23. 22.
    D. Koleda, On the frequency of integer polynomials with a given number of close roots, Tr. Inst. Mat., Minsk, 20(2): 51–63, 2012 (in Russian), available from:
  24. 23.
    K. Mahler, Über das Maß der Menge aller S-Zahlen, Math. Ann., 106(1):131–139, 1932, available from:
  25. 24.
    A. Selberg, Bemerkninger om et multipelt integral (Remarks on a multiple integral), Norsk Mat. Tidsskr., 26:71–78, 1944 (in Norwegian). Reprinted in A. Selberg, Collected papers, Vol. I, Springer, Berlin, Heidelberg, 1989, pp. 204–213.Google Scholar
  26. 25.
    V.G. Sprindžuk, Mahler’s Problem in Metric Number Theory, Nauka i Tekhnika,Minsk, 1967 (in Russian). English transl.: Transl. Math. Monogr., Vol. 25, AMS, Providence, RI, 1969.Google Scholar
  27. 26.
    B. Volkmann, The real cubic case of Mahler’s conjecture, Mathematika, Lond., 8:55–57, 1961, available from:

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institute of Mathematics, National Academy of Sciences of BelarusMinskBelarus

Personalised recommendations